Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Divergence of averages obtained by sampling a flow


Authors: Mustafa Akcoglu, Alexandra Bellow, Andrés del Junco and Roger L. Jones
Journal: Proc. Amer. Math. Soc. 118 (1993), 499-505
MSC: Primary 28D10; Secondary 47A35, 58F11
DOI: https://doi.org/10.1090/S0002-9939-1993-1143221-1
MathSciNet review: 1143221
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we consider ergodic averages obtained by sampling at discrete times along a measure preserving ergodic flow. We show, in particular, that if $ {U_t}$ is an aperiodic flow, then averages obtained by sampling at times $ n + {t_n}$ satisfy the strong sweeping out property for any sequence $ {t_n} \to 0$. We also show that there is a flow (which is periodic) and a sequence $ {t_n} \to 0$ such that the Cesaro averages of samples at time $ n + {t_n}$ do converge a.e. In fact, we show that every uniformly distributed sequence admits a perturbation that makes it a good Lebesgue sequence.


References [Enhancements On Off] (What's this?)

  • [1] M. Akcoglu, A. del Junco, and W. Lee, A solution to a problem of A. Bellow, Almost Everywhere Convergence II, Proceedings of the International Conference on Almost Everywhere Convergence in Probability and Ergodic Theory (A. Bellow and R. Jones, eds.), Academic Press, New York, 1991. MR 1131778 (93e:28018)
  • [2] A. Bellow, Two problems, Proc. Oberwolfach Conference in Measure Theory (June 1981), Lecture Notes in Math., vol. 945, Springer-Verlag, Berlin and New York, 1982. MR 0435324 (55:8284)
  • [3] M. Akcoglu, A. Bellow, R. Jones, V. Losert, K. Reinhold, and M. Wierdl, The strong sweeping out property for lacunary sequences, for the Riemann sums, and related matters, preprint.
  • [4] V. Bergelson, M. Boshernitzan, and J. Bourgain, Some results on non-linear recurrence, preprint.
  • [5] J. Bourgain, Almost sure convergence and bounded entropy, Israel J. Math. 73 (1988), 79-97. MR 959049 (89k:60052)
  • [6] A. del Junco and J. Rosenblatt, Counter examples in ergodic theory and number theory, Math. Ann. 247 (1984), 185-197. MR 553340 (81d:10042)
  • [7] R. Jones and M. Wierdl, Convergence and divergence of ergodic averages, preprint. MR 1293406 (95j:28018)
  • [8] D. Lind, Locally compact measure preserving flows, Adv. in Math. 15 (1975), 175-193. MR 0382595 (52:3477)
  • [9] J. Rosenblatt, Universally bad sequences in ergodic theory, Almost Everywhere Convergence II, Proceedings of the International Conference on Almost Everywhere Convergence in Probability and Ergodic Theory (A. Bellow and R. Jones, eds.), Academic Press, New York, 1991. MR 1131794 (93a:28016)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 28D10, 47A35, 58F11

Retrieve articles in all journals with MSC: 28D10, 47A35, 58F11


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1993-1143221-1
Keywords: Ergodic flow, good Lebesgue sequences, uniform distribution
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society